Skip to Content
Is it Exocrine Pancreatic Insufficiency? Get more info



Hematemesis is the vomiting of blood. This is caused by bleeding in your upper gastrointestinal (GI) system. The blood may be bright red, or it may look like coffee grounds. Hematemesis is a medical emergency that needs immediate treatment. You may need to stay in the emergency department for up to 12 hours after treatment. You may then be sent home, or you may be admitted to the hospital for more treatment. If you are sent home, it is important for you to follow up with your healthcare provider as directed.


Call 911 for any of the following:

  • You have signs of shock from blood loss, such as the following:
    • Feeling dizzy or faint, or breathing faster than usual
    • Pale, cool, clammy skin
    • A fast pulse, large pupils, or feeling anxious or agitated
    • Nausea or weakness

Return to the emergency department if:

  • You are vomiting large amounts of blood, or you vomit several times in a row.
  • You have severe pain in your abdomen.

Contact your healthcare provider if:

  • You have new or worsening symptoms.
  • You have questions or concerns about your condition or care.


You may need any of the following:

  • Medicine may be given to reduce the amount of acid your stomach produces. This may help if your hematemesis is caused by an ulcer.
  • Take your medicine as directed. Call your healthcare provider if you think your medicine is not helping or if you have side effects. Tell him if you are allergic to any medicine. Keep a list of the medicines, vitamins, and herbs you take. Include the amounts, and when and why you take them. Bring the list or the pill bottles to follow-up visits. Carry your medicine list with you in case of an emergency.

Manage your symptoms:

  • Do not take NSAIDs or aspirin. These medicines can cause stomach bleeding. Talk to your healthcare provider about other medicines that are safe for you to take.
  • Do not smoke. Nicotine can damage blood vessels. Talk to your healthcare provider if you need help quitting. E-cigarettes or smokeless tobacco still contain nicotine. Ask your healthcare provider for information before you use these products.
  • Do not drink alcohol or caffeine. Alcohol and caffeine can irritate your stomach. The lining of your stomach or intestine may also be damaged. Talk to your healthcare provider if you need help to quit drinking alcohol.
  • Eat a variety of healthy foods. Healthy foods include fruits, vegetables, low-fat dairy products, lean meats, fish, and legumes such as lentils. Healthy foods can help you heal and improve your energy.
  • Drink extra liquids as directed. You may need to drink extra liquids to prevent dehydration from vomiting. Ask your healthcare provider how much liquid to drink each day and which liquids are best for you.

Follow up with your healthcare provider as directed:

Write down your questions so you remember to ask them during your visits.

© 2016 Truven Health Analytics Inc. Information is for End User's use only and may not be sold, redistributed or otherwise used for commercial purposes. All illustrations and images included in CareNotes® are the copyrighted property of A.D.A.M., Inc. or Truven Health Analytics.

The above information is an educational aid only. It is not intended as medical advice for individual conditions or treatments. Talk to your doctor, nurse or pharmacist before following any medical regimen to see if it is safe and effective for you.